Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Morristown, TN

June 22, 2008Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2008, 2:45 PM EDT for Russell County, Washington County, Virginia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 2:45 PM EDT (18:45 UTC)
Expired
Jun 22, 2008, 2:58 PM EDT
In force
13 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Washington County, VA

The radar

The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 221845
SVRMRX
VAC167-191-221915-
/O.NEW.KMRX.SV.W.0151.080622T1845Z-080622T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF ROSEDALE...OR NEAR SALTVILLE...AND MOVING EAST AT 18
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN WASHINGTON COUNTY AT 300 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3683 8197 3701 8194 3700 8178 3698 8178
      3696 8176 3694 8182 3692 8182 3680 8170
      3678 8169
TIME...MOT...LOC 1845Z 278DEG 16KT 3691 8184

$$

GH
1 follow-up statement
000 
WWUS54 KMRX 221858
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT SUN JUN 22 2008

VAC167-191-221908-
/O.CAN.KMRX.SV.W.0151.000000T0000Z-080622T1915Z/
WASHINGTON VA-RUSSELL VA-
258 PM EDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL AND WASHINGTON
COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3683 8197 3701 8194 3700 8178 3698 8178
      3696 8176 3694 8182 3692 8182 3680 8170
      3678 8169
TIME...MOT...LOC 1858Z 278DEG 16KT 3690 8177

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:00 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 11:00 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 AM EDT SUN JUN 22 2008

.DISCUSSION...FORECAST ON TRACK. NO UPDATE PLANNED. SON

PREVIOUS DISCUSSION:
SHORT TERM...(TODAY AND TONIGHT)...CONVECTIVE PRECIPITATION (PCPN)
HAS FOR NOW MOVED OUT OF FORECAST AREA...WITH LINGERING TSRA OVER SE
KY MOVING ENE...AND TSRA OVER NRN GA MOVING ENE. PCPN YESTERDAY
AFTERNOON AND EVENING WAS VERY SPOTTY WITH LITTLE IF ANY ORGANIZED
PATTERN. NORTHWEST FLOW ALOFT AGAIN TODAY WITH FRONTAL BOUNDARY
STILL TO OUR NW...SO WOULD EXPECT A RANDOM NATURE TO PCPN AGAIN THIS
AFTERNOON AND EVENING. POSSIBLY AN OUTLFOW BOUNDARY AROUND THIS
MORNING...BUT NOT A GIVEN...THUS OPTED TO KEEP POPS IN THE 20 TO 30
PERCENT RANGE WITH HIGHER CHANCES ACROSS SMOKIES AND NRN MTNS. TOO
MUCH INSTABILITY NOT TO INCLUDE SRN VALLEY OF EAST TN WITH AT LEAST
SLIGHT CHANCE POPS.

FORECAST SOUNDINGS HAVE DRY LOW LEVELS WITH AN INVERTED V LOOK...SO
SEE POTENTIAL FOR A STRONG DOWNBURST WITH PULSE TYPE STORMS DURING
PEAK HEATING INTO EARLY EVENING. WILL MENTION GUSTY WINDS AS MAIN
THREAT IN THE HAZARDOUS WEATHER OUTLOOK. PERHAPS A BETTER THREAT OF
SEVERE STORMS MONDAY AS TROUGH ALOFT DEEPENS AND PROVIDES MORE UPPER
LEVEL SUPPORT AND A CHANCE OF HAIL DUE TO MID LEVEL COOLING.

OTHERWISE...FOR SHORT TERM ADDED PATCHY FOG THIS MORNING WHERE MAIN
AREA OF PCPN OCCURRED YESTERDAY. CHOSE WARMER MAX TEMPS WHERE MOS
DIFFERED TODAY...AND A BLEND OF NAM-WRF AND GFS FOR TONIGHT.

LONG TERM...(MONDAY THROUGH SATURDAY)...UPPER LOW OVER GREAT LAKES
EARLY MONDAY BRINGS SHORTWAVE TROUGH THROUGH TENNESSEE VALLEY WITH
SECONDARY SURFACE LOW AND WEAK COLD FRONT ACROSS SOUTHERN
APPALACHIANS WITH CHANCE OF SHOWERS AND THUNDERSTORMS. COLD
TEMPERATURES ALOFT ...STEEP LAPSE RATES AND MODERATE INSTABILITY
WILL HELP THUNDERSTORMS DEVELOP WITH THE POSSIBILITY OF LARGE HAIL.
THE PRECIPITATION WILL MOVE OUT DURING THE EVENING AND UPPER TROUGH
WILL SHIFT EAST AWAY FROM THE FORECAST AREA TUESDAY. SURFACE HIGH
PRESSURE AND UPPER LEVEL RIDGING WITH DRIER AIRMASS WILL TAKE
CONTROL TUESDAY WITH NO PRECIPITATION AND WARMER TEMPERATURES. FROM
WEDNESDAY THROUGH SATURDAY SURFACE HIGH SHIFTS EAST A LITTLE WITH
FLAT RIDGE OVER THE SOUTHEAST. WEAK SHORT WAVES MOVING THROUGH A
WESTERLY FLOW ALOFT WILL TRIGGER MAINLY LATE AFTERNOON AND EARLY
EVENING CONVECTION. LOWS MONDAY NIGHT WILL BE BELOW NORMAL WITH UPPER
TROUGH AND DRIER AIR MOVING IN BUT WILL WARM TO THE MID TO UPPER 60S
MOST LOWER ELEVATION SPOTS FROM MID WEEK THROUGH THE END OF THE
PERIOD AS LOW LEVEL MOISTURE INCREASE UNDER UPPER RIDGE. HIGH
TEMPERATURES WILL BE NEAR TO A DEGREE OR TWO ABOVE NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  87  64  86  60  90 /  20  10  30  10  10
KNOXVILLE AIRPORT, TN    86  61  83  60  86 /  20  10  30  10  10
OAK RIDGE, TN            85  60  83  59  87 /  20  10  30  10  10
TRI CITIES AIRPORT, TN   84  57  81  55  84 /  20  20  30  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/TD
Hazardous weather outlook, Jun 22, 5:00 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 22 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT SUN JUN 22 2008 /400 AM CDT SUN JUN 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
INTO THE EVENING HOURS. A FEW STORMS COULD BRIEFLY INTENSIFY TO
BECOME MARGINALLY SEVERE...WITH THE MAIN THREAT BEING DAMAGING
DOWNBURST WINDS UP TO 50 MPH...AS WELL AS PEA TO DIME SIZED HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE REGION AND
DEEPEN ON MONDAY...CAUSING A BETTER CHANCE OF SEVERE STORMS MONDAY
AFTERNOON AND EVENING. TEMPERATURES WILL COOL ALOFT AND CREATE A
THREAT OF LARGE HAIL...WITH DAMAGING DOWNBURST WINDS ALSO POSSIBLE
WITH THE STRONGER STORMS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH
SATURDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING.

TG

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.